Georgia, 2012Hail in Georgia, May 18, 2012
May 18, 2012 · NWS FFC · 1 event in 1 county or zone
The upper level low that developed on the 17th remained over the Southeast on the 18th. A series of upper level disturbances rotating around the low allowed convection to develop in the afternoon, with one storm becoming severe in Dade County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The upper level low that developed on the 17th remained over the Southeast on the 18th. A series of upper level disturbances rotating around the low allowed convection to develop in the afternoon, with one storm becoming severe in Dade County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 18, 2:30 PM EST, 3 hours 49 minutes earlier.
Area forecast discussion, May 18, 2:30 PM EST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
330 PM EDT FRI MAY 18 2012
.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
CLOSED SURFACE LOW PRESSURE SITUATED OVER THE SOUTH ATLANTIC BIGHT
WILL REMAIN POSITIONED OFF THE CAROLINA COAST THROUGH THE WEEKEND. A
SERIES OF IMPULSES ORBITING THE UPPER LEVEL LOW WILL KEEP POTENTIAL
FOR AFTERNOON CONVECTION THROUGH THE SHORT TERM...ESPECIALLY OVER
NORTHERN AND EASTERN GEORGIA. INVERSE RIDGING ALONG THE APPALACHIANS
WILL KEEP HIGHEST INSTABILITY ALONG THE FRINGES OF THE MORE STABLE
CENTRAL CWA. HAVE KEPT SLIGHT CHANCE TO CHANCE POPS IN LATE MORNING
THROUGH EARLY EVENING SATURDAY AND SUNDAY OVER PORTIONS OF THE FAR
SE CWA AND MUCH OF FAR NORTH GEORGIA...WITH GENERALLY ISOLATED
THUNDER EXPECTED. MODELS KEEP BEST INSTABILITIES ACROSS NORTH
GEORGIA...WITH CAPE IN THE 100-1200 J/KG RANGE...AND LI BETWEEN 0
AND -2. TOPOGRAPHY WILL ALSO ACT TO ENHANCE CONVECTION
OROGRAPHICALLY. WITH VERY LITTLE SHEAR IN THIS ENVIRONMENT...THREAT
MAINLY BE HAIL IN ANY STRONG STORMS.
FOR TEMPERATURES...GENERALLY WENT WITH A BLEND OF MODEL
GUIDANCE...BUMPING UP MORNING LOW TEMPERATURES SLIGHTLY FOR
CONSISTENCY WITH NEIGHBORING OFFICES. GUIDANCE...ESPECIALLY THE
MAV...BOTTOMED OUT DEWPOINTS THROUGH THE WEEKEND. THE DRY ADVECTION
INTO THE AREA APPEARED TO BE A LITTLE OVERDONE...SO TWEAKED HOURLY
DEWPOINTS THROUGH THE SHORT TERM TO SEEMINGLY MORE REASONABLE
VALUES..
BELANGER
.LONG TERM /SUNDAY THROUGH FRIDAY/...
BROAD UPPER TROUGH PERSISTS OVER THE SOUTHEAST THROUGH THE MIDDLE
OF NEXT WEEK WITH IT FINALLY MOVING OFF THE EASTERN SEABOARD BY
THU/FRI. THE SURFACE LOW MENTIONED IN THE SHORT TERM ALSO
CONTINUES TO WOBBLE OFF THE CAROLINA COST THROUGH THE MIDDLE OF
NEXT WEEK WITH SHORT WAVES ROTATING AROUND IT AFFECTING NORTH AND
CENTRAL GA. THIS LOWE FINALLY WEAKENS AND MOVES NE AS THE UPPER
LEVEL TROUGH PUSHES IT OUT OF THE PICTURE. MODELS DIFFER ON THE
DETAILS...BUT ENOUGH MOISTURE AND CYCLONIC FLOW TO KEEP MENTION OF
POPS IN EACH DAY. LOOKS LIKE A FRONT SHOULD PUSH INTO THE CWA FROM
THE MID MS RIVER VALLEY TUESDAY AS A SHORT WAVE BEGINS DROPPING
INTO THE OHIO VALLEY. SLIGHT CHANCE POPS LOOK REASONABLE EACH
DAY...BUT WILL KEEP CHANCE POPS IN TUESDAY AHEAD OF APPROACHING
FRONT.
SMITH
.AVIATION...
18Z UPDATE...
AFTERNOON CONVECTION SHOULD STAY GENERALLY ACROSS FAR NORTH AND
EAST CENTRAL GEORGIA. AREAS WITHIN THIS CONVECTION CAN EXPECT
POSSIBLE HIGH MVFR CIGS. OTHERWISE...VFR CONDITIONS EXPECTED
THROUGH THE PERIOD. SCT CU THIS AFTERNOON WILL DISSIPATE WITH THE
LOSS OF DIURNAL HEATING...AND IS EXPECTED TO RETURN 15-16Z
SATURDAY. ENE WINDS 8-11KTS TODAY WILL BECOME 4-6KTS
OVERNIGHT...THEN 10KTS OR HIGHER ON SATURDAY. AFTERNOON GUSTS TO
15-17KTS ARE EXPECTED. TS/SHRA UNCERTAINTY TOO HIGH TO INCLUDE IN
TAFS AT THIS TIME.
//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE ON ALL ELEMENTS.
BELANGER
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 58 83 56 84 / 20 10 5 10
ATLANTA 60 83 60 83 / 5 10 10 10
BLAIRSVILLE 53 80 53 80 / 20 20 20 20
CARTERSVILLE 57 83 56 84 / 5 20 10 20
COLUMBUS 61 85 60 86 / 5 10 5 10
GAINESVILLE 58 81 58 82 / 20 20 10 10
MACON 58 84 57 86 / 20 5 5 10
ROME 58 85 57 86 / 5 20 10 20
PEACHTREE CITY 55 83 54 84 / 5 10 10 10
VIDALIA 62 84 61 85 / 20 20 5 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...BELANGER
LONG TERM....SMITH
AVIATION...BELANGER
Hazardous weather outlook, May 18, 4:55 PM EST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
555 PM EDT FRI MAY 18 2012
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
555 PM EDT FRI MAY 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TONIGHT...
ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT.
.SYNOPSIS...
UPPER LEVEL DISTURBANCES OVER EAST TENNESSEE AND EAST GEORGIA WERE
COMBINING WITH THE DIURNAL HEATING TO PRODUCE ISOLATED THUNDERSTORMS
OVER NORTH AND CENTRAL GEORGIA THIS AFTERNOON. THESE STORMS WILL
CONTINUE INTO THE EVENING AND DIMINISH BY MIDNIGHT.
.PRIMARY HAZARDS...
SMALL HAIL...BRIEF GUSTY WINDS...OCCASIONAL LIGHTNING AND BRIEF
HEAVY RAIN CAN BE EXPECTED WITH THE THUNDERSTORMS.
.DISCUSSION...
MODERATE INSTABILITY WILL PREVAIL OVER THE AREA WITH CAPE VALUES
RANGING FROM 1000 TO 1500 AND LIFTED INDICES OF MINUS 2 TO MINUS 4.
GENERALLY WEAK SHEAR WILL PREVAIL. A FEW STORMS COULD BECOME STRONG
BUT SHOULD REMAIN BELOW SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
16
In the hours before
Special weather statement, May 18, 2:00 PM EST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
300 PM EDT FRI MAY 18 2012
GAZ006-007-014-181945-
300 PM EDT FRI MAY 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 35 MPH WINDS
IN DAWSON...FANNIN AND GILMER COUNTIES UNTIL 345 PM EDT...
AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PISGAH...MOVING SOUTH AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
DAWSON...FANNIN AND GILMER COUNTIES THROUGH 345 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE PISGAH...STOVER CREEK
SHELTER...SPRINGER MOUNTAIN SHELTER...ROY...BLACK GAP SHELTER...
MARION...AMICALOLA FALLS STATE PARK...LEN FOOTE HIKE INN AND
CARTECAY. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3454 8420 3459 8442 3478 8427 3474 8418
TIME...MOT...LOC 1900Z 016DEG 10KT 3473 8424
Special weather statement, May 18, 2:19 PM EST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
319 PM EDT FRI MAY 18 2012
GAZ006>009-181945-
319 PM EDT FRI MAY 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 35 MPH WINDS
IN UNION...TOWNS...FANNIN AND GILMER COUNTIES UNTIL 345 PM EDT...
AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS FROM GUMLOG TO CHERRY LOG...MOVING
SOUTHWEST AT 5 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS UNION...TOWNS...FANNIN AND GILMER COUNTIES THROUGH 345 PM EDT.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE MACEDONIA...
HIAWASSEE...MOUNTAIN SCENE...BRASSTOWN BALD...YOUNG HARRIS...
ALEXANDERS MILL...IVY LOG...GUMLOG...HURST...LOVING...PISGAH...BLUE
MOUNTAIN SHELTER...MORGANTON...TRACK ROCK AND HEMP. HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3495 8355 3494 8360 3488 8365 3480 8367
3478 8382 3473 8384 3474 8394 3464 8404
3466 8413 3461 8419 3460 8425 3457 8426
3458 8433 3455 8437 3455 8465 3474 8465
3482 8459 3486 8462 3499 8462 3499 8355
TIME...MOT...LOC 1918Z 033DEG 6KT 3495 8397 3488 8428
3476 8436Special weather statement, May 18, 2:49 PM EST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
349 PM EDT FRI MAY 18 2012
GAZ006>008-182015-
349 PM EDT FRI MAY 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN UNION...FANNIN AND GILMER COUNTIES UNTIL 415 PM EDT...
AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM HEMP TO COLWELL...MOVING SOUTHWEST AT 10
MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS UNION...FANNIN AND GILMER COUNTIES THROUGH 415 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE JONES CREEK...HEMP...
LOVING...MINERAL BLUFF...HIGDON...COLWELL...MORGANTON...BLUE RIDGE...
HURST...MARGRET...CHERRY LOG...MOUNTAINTOWN AND DIAL. HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3476 8397 3472 8430 3474 8459 3492 8452
3495 8426 3496 8399
TIME...MOT...LOC 1949Z 058DEG 7KT 3488 8420 3486 8436
3483 8448Special weather statement, May 18, 2:52 PM EST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
352 PM EDT FRI MAY 18 2012
GAZ012-182030-
352 PM EDT FRI MAY 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 35 MPH WINDS
IN GORDON COUNTY UNTIL 430 PM EDT...
AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER AUDUBON...MOVING WEST AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
GORDON COUNTY THROUGH 430 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE AUDUBON...REDBUD...OOSTANAULA...CALHOUN AND SUGAR
VALLEY. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3456 8472 3439 8490 3440 8495 3439 8496
3440 8498 3439 8498 3439 8500 3452 8509
3454 8509 3454 8507 3456 8506 3460 8483
TIME...MOT...LOC 1952Z 069DEG 10KT 3456 8483Special weather statement, May 18, 4:30 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EDT FRI MAY 18 2012
GAZ011-019-020-182215-
530 PM EDT FRI MAY 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 35 MPH WINDS
IN BARTOW...CHATTOOGA AND FLOYD COUNTIES UNTIL 615 PM EDT...
AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM ARMUCHEE TO 6 MILES WEST OF PINE LOG...
MOVING SOUTHWEST AT 5 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS BARTOW...CHATTOOGA AND FLOYD COUNTIES THROUGH 615 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE WHITE...PINE LOG...
ADAIRSVILLE...PINSON...SHANNON...ARMUCHEE...TIDINGS...CASSVILLE...
KINGSTON...ROME...HOLLAND AND LYERLY. HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3449 8524 3439 8509 3437 8472 3418 8478
3420 8528 3439 8544
TIME...MOT...LOC 2130Z 049DEG 6KT 3441 8515 3436 8509
3433 8484Special weather statement, May 18, 5:29 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
629 PM EDT FRI MAY 18 2012
GAZ001-002-011-182315-
629 PM EDT FRI MAY 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 35 MPH WINDS
IN WALKER...CHATTOOGA AND DADE COUNTIES UNTIL 715 PM EDT...
AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM LOOKOUT MOUNTAIN TO MENLO...MOVING WEST AT
10 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS WALKER...CHATTOOGA AND DADE COUNTIES THROUGH 715 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE LYERLY...BERRYTON...
SUMMERVILLE...CENTER POST...LINWOOD...CHATTANOOGA VALLEY...LOOKOUT
MOUNTAIN...MENLO...COOPER HEIGHTS...CLOUDLAND...CEDAR GROVE...
WILDWOOD...HOOKER...MORGANVILLE AND COLE CITY. HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3499 8530 3465 8529 3436 8540 3437 8549
3486 8559 3495 8561 3498 8561 3499 8560
TIME...MOT...LOC 2230Z 097DEG 8KT 3498 8535 3466 8536
3445 8547Hail, Dade
- When
- May 18, 6:19 PM EST to 6:24 PM EST
- Where
- Dade County, 1.49 mi NNW of Morganville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.950, -85.460
The public reported that nickel to quarter sized hail covered the ground just northwest of Morganville on Slygo Road.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Dakota, May 18, 2012$406,000 · 1.75 in hail · 8 events
- Flash Flooding and Debris Flows in Puerto Rico, May 18, 2012$310,000 · 5 events
- Hail and Damaging Winds in Florida, May 18, 2012$15,000 · 1.25 in hail · 13 events
- Hail and Damaging Winds in Minnesota, May 18, 20121.75 in hail · 15 events
- Drought in Missouri, May 18 to 31, 201210 events
- Hail and Lightning Strike in Florida, May 18, 20121 injured · 1 in hail · 2 events
- Damaging Winds in South Dakota, May 18 to 19, 201261 kt wind · 5 events
- Hail and Damaging Winds in Minnesota, May 18, 2012$11,000 · 1 in hail · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 18, 20124 events
- Damaging Winds in Wyoming, May 18, 2012$1,000 · 67 kt wind · 4 events
- High Wind in New Mexico, May 18, 201256 kt wind · 4 events
- Dust Storm and High Wind in Arizona, May 18, 201250 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376870.